Alert archive / Arizona / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2002, 1:08 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2002, 1:08 PM MST (20:08 UTC)
- Expired
- Jul 14, 2002, 1:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
638
WUUS55 KTWC 142008
SVRTWC
AZC023-142045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
107 PM MST SUN JUL 14 2002
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SANTA CRUZ COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF NOGALES
* UNTIL 145 PM MST
* AT 105 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES EAST OF NOGALES...MOVING WEST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NOGALES AT 130 PM MST
GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.
LAT...LON 3131 11072 3149 11072 3153 11111 3130 11112
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:30 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 14, 9:30 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST SUN JUL 14 2002 .SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE TODAY AND MONDAY. .DISCUSSION...12Z KTUS SOUNDING LOOKS LEAN AND MEAN. PW VALUES UP ABOUT .1 OVER YESTERDAY AND PROFILE/STABILITY INDICES POINTING TOWARD ANOTHER ROUND OF STRONG STORMS. GOES SOUNDER PW TRENDS UP A LITTLE ACROSS MOST OF SOUTHEAST ARIZONA. SURFACE DEWPTS UP A FEW DEGREES AS A 24 HR TREND...INTO THE LOWER 60S. GLANCING AT THE SOUNDING AND CONSIDERING A CONTINUATION OF A STEADY SEEP OF LOW LEVEL MOISTURE...WE SHOULD BE ABLE TO MAINTAIN THE UPPER 50S TO NEAR 60 THROUGH THE DAY. SHOULD BE SLOW TO START IN WESTERN AREAS WITH THE ACTIVITY OVER THE PAST 24 HRS...BUT THE LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA. LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF THE COUNTRY. OUR LOCAL HIGH CENTER SHOULD SAG SOUTH AND EAST WITH THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO THE FLOW. OUR PART OF THE STATE SHOULD CONTINUE TO SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE COMING WEEK. M .TWC...NONE.
In the hours before
Special weather statement, Jul 14, 11:55 AM MST, 1 hour 13 minutes before
AZZ019-029>035-150700- SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST SUN JUL 14 2002 .SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN PORTIONS OF THE COUNTY WARNING AREA. PROBABILITIES FOR PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER MOISTURE. .DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN AREAS TO NEAR 1 INCH IN THE EAST. 12Z KTUS SOUNDING SHOWED AN INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES. ALTHOUGH THE VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL. HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION YESTERDAY. THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3 INCHES. THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE 12K KTUS SOUNDING IS RATHER IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG. OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE MOUNTAINS ALREADY. THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
| Jul 13, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 14, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 14, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 63 min |
| Jul 14, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 14, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 14, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 57 min |
| Jul 14, 4:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 14, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.